Acetaminophen, sold under the brand name Tylenol, is one of the most popular yet dangerous medicines on the market. In fact, Poison Control centers receive about 100,000 calls for acetaminophen overdose every year. This prompted the FDA to change the recommended dose for Tylenol, among other drugs.
Apart from overdose and an increased risk of acute liver infection, acetaminophen also cause severe and sometimes fatal skin conditions. These acetaminophen-induced skin reactions include Stevens-Johnson Syndrome, Toxic Epidermal Necrolysis, and Acute Generalized Exanthematous Pustulosis.
Scientists have yet to determine how certain acetaminophen-containing medications cause severe skin problems, however, some people are more at risk of developing skin reactions than others.
FDA Admits: Too Much Acetaminophen Can Cause Liver Damage
On January 14, this year, the FDA finally issued a statement12, 13 urging doctors and other health professionals to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit. According to the FDA, there’s no evidence suggesting that taking more than 325 mg of acetaminophen provides any benefit that might outweigh the increased risk of severe liver damage.
The FDA also notes that while more than half of manufacturers have voluntarily complied by reducing the amount of acetaminophen per dose, prescription products that contain more than the recommended maximum of 325 mg of acetaminophen still remain on the market. So please, always check the label before you take any medication containing acetaminophen, to make sure you’re not getting too much.
“In the near future FDA intends to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market,” the FDA noted.
Image courtesy of: Alka_007